Session Title: Neurological Rehabilitation Case and Research Report
Session Time: 12:30pm-2:00pm
Location: Research Hub - Kiosk 5
Disclosures: Daniel Quoc Trinh, BS: Nothing to disclose
Case Description: A previously healthy man was admitted for inpatient rehabilitation following severe TBI. Previous hospitalization was complicated by agitation and restlessness controlled with valproic acid, ziprasidone, lorazepam, metoprolol, and pain medications. Rancho Los Amigos level 5 on admission, rehabilitation team noted significant attention deficit impairments during sessions causing incomplete tasks, tangential speech, and distractibility. He was easily redirectable and with stable mood. Rehabilitation day 4, patient was started on 5 mg methylphenidate twice daily to help with attention/focus. Day 5 he exhibited agitation and restlessness, significant anxiety and mood lability with confabulation. Staff was unable to redirect and he experienced two falls.
Setting: Tertiary care rehabilitation hospital
Patient: 47-year-old previously healthy traumatic brain injury (TBI) patient with agitation and post traumatic attention deficit.
Assessment/Results: Evaluation did not show other changes in neurological exam, new or missed orthopedic injuries, electrolyte/lab abnormalities, infectious etiology to explain acute change in behavior. No improvements with addition of buspirone. Day 6, methylphenidate discontinued after morning dose, agitation and anxiety improved that afternoon. Adjustments then made to valproic acid for mood lability, which helped with attention span allowing for progress and a discharge home
Discussion: Anxiety, agitation, and, in rare cases, psychosis are known side effects of methylphenidate. It is classically used after TBI to help with neurostimulation, attention deficit, and management of agitation. In this case, medication resulted in paradoxical worsening of attention deficit and escalated agitation, which improved with discontinuation. Adjusting medications to address mood lability helped.
Conclusion: Mood lability can present with impaired attention after TBI, and attention should be taken when deciding medications used in managing mood and cognition in this patient population. Good awareness of medication side effects can help with early recognition of adverse effects, prevention of unnecessary and costly work up, and improving efficiency of patient treatment program.
Level of Evidence: Level V
To cite this abstract in AMA style:Trinh DQ, Lindberg R. Paradoxical Exacerbation of Attention Deficit and Agitation by Methylphenidate in a Traumatic Brain Injury Patient: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/paradoxical-exacerbation-of-attention-deficit-and-agitation-by-methylphenidate-in-a-traumatic-brain-injury-patient-a-case-report/. Accessed December 3, 2023.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/paradoxical-exacerbation-of-attention-deficit-and-agitation-by-methylphenidate-in-a-traumatic-brain-injury-patient-a-case-report/